Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 21, NWS Blacksburg, VA

June 5, 2020Monroe County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 5, 2020, 9:13 PM EDT for Monroe County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 9:13 PM EDT (01:13 UTC)
Expired
Jun 5, 2020, 11:15 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WGUS51 KRNK 060113
FFWRNK
WVC063-060315-
/O.NEW.KRNK.FF.W.0021.200606T0113Z-200606T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
913 PM EDT Fri Jun 5 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southern Monroe County in southeastern West Virginia...

* Until 1115 PM EDT.

* At 907 PM EDT, Rainfall from earlier thunderstorms has resulted in 
  flash flooding along Rich Creek. Emergency management reported 
  Route 219 is flooded and several cars were in danger of washing 
  off the road. Water was also entering a nearby house.
    
  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding along Rich Creek and Route 219 ad nearby areas. 
          
* Flash flooding will remain mainly along Route 219 of southern 
  Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3745 8070 3741 8069 3739 8077 3741 8078

FLASH FLOOD...RADAR INDICATED

$$

MBS
1 follow-up statement
002 
WGUS71 KRNK 060309
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1109 PM EDT Fri Jun 5 2020

WVC063-060318-
/O.EXP.KRNK.FF.W.0021.000000T0000Z-200606T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe WV-
1109 PM EDT Fri Jun 5 2020

...THE FLASH FLOOD WARNING FOR 
SOUTHERN MONROE COUNTY WILL EXPIRE AT 1115 PM EDT...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Law enforcement reports that Highway 219 is open and 
passable. 

LAT...LON 3745 8070 3741 8069 3739 8077 3741 8078

$$

PM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 1:20 PM EDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jun 5, 1:20 PM EDT, 7 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
120 PM EDT Fri Jun 5 2020

.SYNOPSIS...
A cold front will move southeast through the Mid Atlantic
region Saturday. Drier high pressure will follow for Sunday
through Tuesday. On Wednesday or Thursday another cold front
will pass across the eastern United States with a yet another
chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 100 PM EDT Friday...

Moist airmass in place with precip water of 1.5 to 1.7 inches.
Showers and a few storms have formed across the mountains, but CAPES
and low level lapse rates where they have formed plus a deep warm
layer cloud depth has made for more heavy showers as opposed to
deeper convection.

However, the airmass will destabilize through the afternoon with
best instability progged where sunshine was the greatest this
morning, namely along/east of the Blue Ridge. A few storms could
become severe with damaging wet microbursts, but the bigger issue
may be flooding potential as steering flow remains weak. Flash flood
watch configuration looks good and no changes planned.

Models are in decent agreement in showing higher concentration of
showers/storms along/west of the Blue Ridge in advance of shortwave
over eastern KY. Shortwave moves east to the I-81 corridor by early
evening, then east of the piedmont after midnight. As such will lean
toward likely to categorical pops this afternoon where the flash
flood watch is, tapering to scattered pops of 40-50 in the piedmont.

Support for convection lessens this evening across WV/far SW Va and
appears most will see dry weather by after midnight with lingering
pops possible well east of Danville and Lynchburg.

No change in airmass and clearing skies/wet ground could bring about
areas of dense fog, but some upstream cloud cover with another wave
and the front may hinder this. Will re-evaluate this later this
evening.

Saturday is looking drier despite the front moving in, per strong
subsidence aloft and limited moisture. Models are mainly showing low
chance pops across the mountains. With northwest flow and slightly
drier air by afternoon, temps should warm well into the 80s, with
lower 90s east.

Forecast confidence is moderate for storm coverage this
afternoon/evening and high for lower coverage Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 12:15 PM EDT Friday...

An upper level ridge will be situated to our west for the start of
the forecast period as we remain just down-flow from an upper level
jet on the backside of a trough. Through Monday, the ridge shifts
westward, bringing the associated surface high pressure with it.
This pattern will lead to a dry period of weather. The warmer
weather of the period will be for the start, then slightly cooler
weather as weak cold air advection arrives with the moving high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 11:30 AM EDT Friday...

Outside the front/remains of Cristobal, the forecast period remains
calm. After Cristobal makes landfall Sunday into Monday, guidance
continues to show it being picked up by a frontal system that will be
lead by an upper level trough mid to late Tuesday. Before the
front/system arrives, high pressure remains overhead with mostly dry
weather. 00z ECMWF and 6z GFS remain undecided on arrival time for
the front with GFS being the more progressive, showing arrival later
Wednesday. Meanwhile, ECMWF is slower bringing the front in
Thursday, with the only POPs Wednesday being along the southern part
of the Appalachians where moisture will be increasing and
interacting with differential heating. Because of the differences in
models, most blended guidance is having a heard time generating
high, properly timed POPs for the front currently. For now, I'm
going with the ECMWF guidance given the GFS speed bias.

Temperatures before the front will be warm with an increasingly
humid airmass arriving. After, cooler weather arrives with a
notably drier/less humid airmass.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
As of 115 PM EDT Friday...

MVFR to VFR ceiling this afternoon with coverage of
showers/storms greatest along/west of the Blue Ridge. Leaning
toward radar trends and 12z NAM allows for tempo groups for all
but the piedmont where a VCTS will be kept. Best threat of
storms will be 18z-23z. Some of these storms will produce very
heavy rain and MVFR to IFR ceilings and visibility.

Storms will dissipate by midnight. MVFR to possible IFR or lower fog
may occur late tonight at all sites, especially BCB/LWB/BLF

Any fog/low cigs Saturday should scour out by 14-15z, with VFR
til 18z.

Average confidence on wind, ceiling, visibility and timing of
thunderstorms.

Extended Aviation Discussion...

A front moves across but appears moisture lacking with
only isolated showers/storms in the afternoon. A shift in wind
direction. to the northwest expected. Dry high pressure will
then build across the region with a period of mainly VFR for
Sunday through Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-
     009>020-022>024-032>035.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>003-
     018-019.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/PM/WP
Hazardous weather outlook, Jun 5, 8:03 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
803 PM EDT Fri Jun 5 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-070015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
803 PM EDT Fri Jun 5 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 3:55 PM EDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Fri Jun 5 2020

VAZ018-022-023-052030-
Botetourt-Craig-Roanoke-
355 PM EDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL ROANOKE...SOUTHEASTERN CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...

At 354 PM EDT, a strong thunderstorm was located near Catawba, moving
northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Troutville...
Catawba...
Fincastle...
Abbott...
Nace...
and Daleville.

LAT...LON 3733 8006 3742 8017 3760 7994 3745 7978
TIME...MOT...LOC 1954Z 230DEG 18KT 3741 8004

RR
Special weather statement, Jun 5, 3:58 PM EDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT Fri Jun 5 2020

VAZ023-034-052030-
Botetourt-Bedford-
358 PM EDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BOTETOURT AND WEST CENTRAL BEDFORD COUNTIES...

At 357 PM EDT, a strong thunderstorm was located over Troutville,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Troutville...
Montvale...
Fincastle...
Nace...
Laymantown...
Daleville...
and Lithia.

LAT...LON 3733 7981 3740 7993 3756 7984 3744 7961
TIME...MOT...LOC 1957Z 218DEG 11KT 3740 7985

RR
Special weather statement, Jun 5, 4:00 PM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Fri Jun 5 2020

VAZ017-033-052030-
Franklin-Floyd-
400 PM EDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...

At 359 PM EDT, a strong thunderstorm was located over Callaway, or
near Copper Hill, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Boones Mill...
Ferrum...
Copper Hill...
Callaway...
and Wirtz.

LAT...LON 3693 8025 3704 8017 3712 8009 3713 7988
      3686 7995
TIME...MOT...LOC 1959Z 272DEG 12KT 3701 8010

RR
Special weather statement, Jun 5, 6:26 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
626 PM EDT Fri Jun 5 2020

VAZ013-014-017-052315-
Pulaski-Floyd-Montgomery-
626 PM EDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN PULASKI...CENTRAL FLOYD AND MONTGOMERY COUNTIES AND THE CITY
OF RADFORD...

At 625 PM EDT, a strong thunderstorm was located near Claytor Lake
State Park, or 7 miles northwest of Indian Valley, moving northeast
at 20 mph. Torrential rainfall is also occurring with this storm,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
Floyd...
Indian Valley...
and Pilot.

LAT...LON 3693 8063 3693 8065 3716 8079 3731 8040
      3697 8015 3683 8056
TIME...MOT...LOC 2225Z 243DEG 16KT 3700 8063

RR
Special weather statement, Jun 5, 8:15 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
815 PM EDT Fri Jun 5 2020

VAZ034-045-058-059-060045-
Halifax-Campbell-Bedford-Charlotte-
815 PM EDT Fri Jun 5 2020

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CHARLOTTE...
CAMPBELL...NORTH CENTRAL HALIFAX...AND EAST CENTRAL BEDFORD COUNTIES
AND THE CITY OF LYNCHBURG...

At 814 PM EDT, radar indicated strong thunderstorms extending from
near Goode to near Crystal Hill. Movement was east at 20 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Lynchburg...
Altavista...
Brookneal...
Rustburg...
Forest...
Evington...
and Nathalie.

LAT...LON 3680 7895 3708 7912 3707 7918 3711 7920
      3712 7922 3710 7923 3713 7925 3711 7928
      3732 7950 3748 7919 3692 7868
TIME...MOT...LOC 0014Z 254DEG 16KT 3728 7940 3686 7896

MBS
Special weather statement, Jun 5, 8:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
854 PM EDT Fri Jun 5 2020

NCZ004>006-060145-
Stokes-Rockingham-Caswell-
854 PM EDT Fri Jun 5 2020

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STOKES...SOUTHERN
ROCKINGHAM AND SOUTHERN CASWELL COUNTIES...

At 852 PM EDT, radar indicated strong thunderstorms extending from
Camp Springs to near Monroeton to near Walnut Cove. Movement was
northeast at 20 mph.

Winds in excess of 30 mph...very heavy rainfall, and possibly small
hail will accompany these storms.

Locations impacted include...
Reidsville...
Wentworth...
Madison...
Yanceyville...
Walnut Cove...
Camp Springs...
and Quick.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3626 8019 3637 8006 3644 7919 3625 7944
TIME...MOT...LOC 0052Z 240DEG 15KT 3632 7948 3626 7976 3623 8016

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:35 PM EDTSpecial Weather StatementRNKGreenbrier55 min
Jun 6, 7:11 PM EDTSevere Thunderstorm WarningRNKGreenbrier64 min
Jun 6, 7:52 PM EDTSevere Thunderstorm WarningRNKGreenbrier53 min

Nearby

Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.